Adderall may have digestive side effects, like diarrhea or constipation, in some people. Other side effects that affect the digestive system are possible.
Adderall can benefit those with attention deficit hyperactivity disorder (ADHD) and narcolepsy. But with the good effects also come potential side effects. While most are mild, you may be surprised by others, including stomach upset and diarrhea.
Keep reading to learn how Adderall works, how it affects your digestive system, and other potential side effects.
Doctors classify Adderall as a central nervous system stimulant. It increases the amounts of the neurotransmitters dopamine and norepinephrine in two ways:
- It signals the brain to release more neurotransmitters.
- It keeps neurons in the brain from taking in the neurotransmitters, making more available.
Doctors know some of the effects that increased dopamine and norepinephrine have on the body. However, they don’t know exactly why Adderall has beneficial effects on behavior and concentration in those with ADHD.
The drug packaging for Adderall describes many potential side effects related to taking the medication. These include:
- stomach pain
If you’re thinking it’s odd a drug can cause both diarrhea and constipation, you’re right. But people can have reactions to the medications in different ways.
As previously mentioned, Adderall is a central nervous system stimulant. The drug increases the amount of norepinephrine and dopamine in a person’s body.
Doctors associate these neurotransmitters with your “fight-or-flight” response. The body releases hormones when you are anxious or fearful. These hormones enhance concentration, blood flow to the heart and head, and essentially arm your body with greater abilities to flee a scary situation.
When it comes to the GI tract, fight-or-flight hormones usually divert blood away from the GI tract to organs like the heart and head. They do this by constricting blood vessels that deliver blood to the stomach and intestines.
As a result, your intestinal transit times slow down, and constipation can occur.
Stomach pain and nausea
Constricted blood flow can also cause side effects like stomach pain and nausea. Sometimes, Adderall’s vasoconstrictive properties can cause serious side effects, including bowel ischemia where the intestines don’t get enough blood flow.
Poop and diarrhea
Adderall can also cause you to poop and even cause diarrhea.
One of the potential Adderall side effects is increased jitteriness or anxiety. These powerful emotions can affect a person’s brain-stomach connection and lead to increased gastric motility. This includes the stomach-churning feeling that you have to go right now.
The initial dose of Adderall releases amphetamines into the body that may initiate a fight-or-flight response. After that initial high goes away, they may leave the body with the opposite response. This includes faster digestive times, which are part of the parasympathetic or “rest and digest” body system.
Doctors also usually prescribe Adderall for you to take first thing in the morning when you’re eating breakfast. Sometimes, it’s the timing that you happen to be taking your medicine and eating (and potentially drinking coffee, a bowel stimulant) that makes you feel like you poop more.
Some people may find Adderall irritates their stomach. This can lead to increased pooping too.
In addition to gastrointestinal side effects of taking Adderall, there are other common side effects. These include:
- increased blood pressure
- increased heart rate
- mood swings, such as irritability or worsened anxiety
- weight loss
Usually, a doctor will prescribe the lowest dose possible to see if it’s effective. Taking a lower dose should help to minimize side effects.
Severe side effects have occurred in a very small percentage of people. This includes a phenomenon known as sudden cardiac death. For this reason, a doctor will usually ask if you or anyone in your family has had heart abnormalities or problems with heart rhythms before prescribing Adderall.
Examples of other severe and rare side effects that can occur when taking Adderall include:
- cardiomyopathy, or heart enlargement
- cerebrovascular accident, or stroke
- peripheral vascular disease, where arteries or veins in the body become narrowed and blood doesn’t flow as well to the extremities
- psychosis, a state where a person loses touch with reality and hears or sees things that aren’t there
- Raynaud’s disease, a disorder that affects blood flow to the fingers and toes
- Stevens-Johnson syndrome, a severe allergic reaction that causes a severe, painful, and potentially life-threatening skin rash
Seek immediate medical attention
If you or a loved one takes Adderall, seek emergency attention if you notice:
- edema or swelling in the legs
- fingers and toes that feel cold to the touch or have a bluish-tint
- racing heart rate
- sudden, unexplained skin changes, such as a rash or skin peeling
- tingling and numbness in the hands and feet
These symptoms could indicate you’re experiencing a severe reaction to Adderall.
In a word, no. Adderall can have serious side effects if you take it when a doctor hasn’t prescribed it to you.
Third, Adderall is a Drug Enforcement Administration (DEA) Schedule II drug. This means the drug has the potential for addiction, misuse, and abuse. If a doctor didn’t prescribe it to you — don’t take it.
In a 2013 survey of 705 undergraduate college students, 12 percent reported using prescription stimulants like Adderall to lose weight.
Adderall can suppress appetite, but remember there’s a reason the Food and Drug Administration hasn’t approved it as a weight-loss drug. It can have too many side effects in people who take it that don’t have medical conditions such as ADHD or narcolepsy.
Suppressing your appetite can also cause you to miss out on needed nutrients. Consider safer and healthier ways to achieve weight loss, such as through healthy eating and exercise.
Adderall has a number of gastrointestinal side effects, including making you poop more.
If you aren’t sure if your gastrointestinal reaction is related to Adderall, talk to your doctor. They can help you determine if your symptoms are because of your medications or something else.